Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Los Angeles, CA
NWS Los Angeles, CA issued this severe thunderstorm warning at May 27, 2009, 4:01 PM PDT for Santa Barbara County, California. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2009, 4:01 PM PDT (23:01 UTC)
- Expired
- May 27, 2009, 5:00 PM PDT
- In force
- 59 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
County Santa Barbara County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KLOX 272301
SVRLOX
CAC083-280000-
/O.NEW.KLOX.SV.W.0002.090527T2301Z-090528T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
401 PM PDT WED MAY 27 2009
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 500 PM PDT
* AT 357 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BIG PINE MOUNTAIN...AND WAS MOVING WEST AT 10 MPH.
* IN ADDITION TO HAIL AND GUSTY WINDS...VERY HEAVY RAIN WILL PRODUCE
LOCAL FLOODING ACROSS THE MOUNTAINS OF NORTHERN AND CENTRAL
SANTA BARBARA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3470 11999 3490 11990 3492 11986 3491 11979
3486 11973 3480 11950 3462 11954
TIME...MOT...LOC 2259Z 101DEG 7KT 3472 11963
$$
BRUNO/SWEET2 follow-up statements
000
WWUS56 KLOX 272328
SVSLOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
428 PM PDT WED MAY 27 2009
CAC083-280000-
/O.CON.KLOX.SV.W.0002.000000T0000Z-090528T0000Z/
SANTA BARBARA CA-
428 PM PDT WED MAY 27 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT
FOR CENTRAL AND NORTHERN SANTA BARBARA COUNTY...
AT 421 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. ONE INTENSIFYING STORM WAS
CENTERED ABOUT 20 MILES NORTHEAST OF FIGUEROA MOUNTAIN. THE OTHER
STORM WAS LOCATED JUST NORTH OF BIG PINE MOUNTAIN...AND THIS STORM
WAS BEGINNING TO WEAKEN. BOTH STORMS WERE NEARLY STATIONARY.
VERY HEAVY RAIN WITH THESE STORMS WILL LIKELY PRODUCE LOCAL FLOODING
ACROSS THE MOUNTAINS OF NORTHERN AND CENTRAL SANTA BARBARA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3470 11999 3490 11990 3492 11986 3491 11979
3486 11973 3480 11950 3462 11954
TIME...MOT...LOC 2324Z 101DEG 7KT 3473 11969
$$
BRUNO/LABER000
WWUS56 KLOX 272358
SVSLOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
458 PM PDT WED MAY 27 2009
CAC083-280005-
/O.EXP.KLOX.SV.W.0002.000000T0000Z-090528T0000Z/
SANTA BARBARA CA-
458 PM PDT WED MAY 27 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL AND NORTHERN SANTA
BARBARA COUNTY WILL EXPIRE AT 500 PM PDT...
AT 453 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS OVER NORTHERN AND CENTRAL SANTA BARBARA COUNTY
HAVE WEAKENED. WHILE GUSTY WINDS AND SMALL HAIL ARE STILL
POSSIBLE...SEVERE WEATHER IS NO LONGER EXPECTED...AND THE WARNING
WILL BE ALLOWED TO EXPIRE. HEAVY RAIN WILL CONTINUE TO CAUSE LOCAL
FLOODING THROUGH 530 PM PDT.
LAT...LON 3470 11999 3490 11990 3492 11986 3491 11979
3486 11973 3480 11950 3462 11954
TIME...MOT...LOC 2355Z 101DEG 7KT 3474 11976
$$
BRUNO/DANIELSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:00 PM PDT, 2 hours 1 minute earlier.
Area forecast discussion, May 27, 2:00 PM PDT, 2 hours 1 minute before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 200 PM PDT WED MAY 27 2009 .SHORT TERM (TODAY-SAT)...GETTING A LITTLE AFTERNOON CLOUD DEVELOPMENT OVER THE MTNS/DSRTS TODAY. SO FAR VERTICAL DEVELOPMENT HAS BEEN MINIMAL BUT I EXPECT WELL GET A FEW STORMS BEFORE THE DAY IS OUT. MOISTURE AT LOWER LVLS IN LACKING BUT THERE IS ENOUGH MID LEVEL INSTABILITY TO GENERATE STORMS WITH GUSTY WINDS AND SMALL HAIL. STEERING FLOW IS FROM THE NORTHEAST SO SOME CLOUDS WILL DRIFT OVER THE ADJACENT COASTAL VALLEYS. VERY SIMILAR SCENARIO THURSDAY AND TO A LESSER EXTENT FRIDAY. NOT MUCH CHANGE IN THE MARINE LYR NEXT FEW DAYS. MOST AREAS SHOULD CLEAR OUT BY AFTERNOON EXCEPT POSSIBLY THE SLO/SBA CNTY BEACHES. WITH THE DEPTH BETWEEN 2000 AND 3000 FT CLOUDS WILL PUSH WELL INTO THE VALLEYS OVERNIGHT, POSSIBLY REACHING SANTA CLARITA AND THE SOUTHERN SALINAS VALLEY. FAIRLY STATIC TEMPERATURE TRENDS THROUGH SATURDAY WITH VALLEY HIGHS TOPPING OUT MOSTLY IN THE LOWER 80S AND BEACHES IN THE 60S TO LOWER 70S. .LONG TERM (SUN-WED)...MODELS IN DECENT AGREEMENT SHOWING A TROF MOVING ONSHORE EARLY NEXT WEEK WITH A COOLING TREND THROUGH WED. LOOK FOR HIGHS TO DROP TO ABOUT 5 DEGREES BELOW NORMALS MOST AREAS WITH MARINE LYR CLEARING BECOMING LATER AND LATER EACH DAY. NOT EXPECTING ANY WIDESPREAD PRECIP BUT NIGHT/MORNING DRIZZLE CERTAINLY POSSIBLE FOR THE COAST AND VALLEYS WITH THE MARINE LYR DEEPENING. && .AVIATION...27/1800Z. UPPER LEVEL LOW PRESSURE APPROXIMATELY 700NM WEST SOUTHWEST OF KLAX WILL SHIFT EAST WHILE AN UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED OVER CENTRAL CALIFORNIA SHIFTS NORTHEAST. LIGHT UPPER LEVEL EAST WINDS OVER THE AREA WILL PREVAIL. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE HIGHER TERRAIN THIS AFTERNOON AND AGAIN THURSDAY AFTERNOON. MODERATE ONSHORE PRESSURE GRADIENT WILL PERSIST. MARINE LAYER WILL LINGER NEAR SHORE WITH TOPS AROUND 2.5KFT. KLAX...VIRTUALLY CERTAIN CIGS AROUND 010 WILL REDEVELOP OVERNIGHT AND THERE IS A CHANCE BY 28/05Z AND PERSIST THROUGH 28/17Z. KBUR...VIRTUALLY CERTAIN CIGS AROUND 010 WILL REDEVELOP OVERNIGHT AND THERE IS A CHANCE BY 28/10Z. VIRTUALLY CERTAIN - 95-100% VERY LIKELY - 80-95% LIKELY - 60-80% CHANCE - 30-60% VERY UNLIKELY - 20% OR LESS && .LOX WATCHES/WARNINGS/ADVISORIES... NONE && PUBLIC...WOFFORD AVIATION...30 WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, May 27, 6:00 AM PDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PDT WED MAY 27 2009 CAZ034>041-044>046-051>054-059-087-088-547-548-281300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY PATCHY DENSE FOG WILL AFFECT PORTIONS OF THE CENTRAL COAST AND SANTA YNEZ VALLEY THROUGH THE MORNING. A SLIGHT CHANCE OF THUNDERSTORMS EXISTS OVER THE MOUNTAINS...DESERTS...AND EASTERN SAN LUIS OBISPO COUNTY THIS AFTERNOON. THE MAIN THREAT WITH THUNDERSTORMS WILL BE GUSTY WINDS AND POSSIBLE DRY LIGHTNING. LITTLE RAINFALL...IF ANY...IS EXPECTED. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS...DESERTS...AND EASTERN SAN LUIS OBISPO COUNTY ON THURSDAY AFTERNOON. THE MAIN THREAT WITH THESE POSSIBLE STORMS WILL BE GUSTY WINDS AND POSSIBLE DRY LIGHTNING. LITTLE RAINFALL...IF ANY...IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEIER
Nearby
Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.